Pennsylvania, 2009

Hail in Pennsylvania, June 15, 2009

June 15, 2009 · NWS BGM · 10 events in 3 counties and zones

Showers and thunderstorms developed during the afternoon ahead of a cold front. Scattered storms became severe, with a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed during the afternoon ahead of a cold front. Scattered storms became severe, with a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 15, 5:16 AM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 15, 5:16 AM EST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 AM EDT MON JUN 15 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE AREA TODAY
AND BRING THE RISK OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BUILD INTO THE AREA TUESDAY AND BRING DRY WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
H5 SHRT WV DROPS INTO ERN NY AND WRN NEW ENG TODAY. ALREADY A CPL
OF GOOD CLUSTERS OF SHWRS AND STORMS THIS MRNG ARND THE AREA. NAM
CONV PARAMETERS SHOW A GNRL DESTABILIZATION OF THE ENTIRE FCST
AREA...WITH THE MOST UNSTABLE LIKELY OVER THE ERN ZONES NEARER THE
WV...AND WITH TERRAIN ENHANCEMENT. NO REAL CNCRN FOR SVR AS THE
TALL SKINNY CAPES GNRLY LESS THAN 700 J/KG...AND THE WIND FIELDS
ARE LGT. STILL...ENUF UNSTABLE AIR TO GIVE THE ENTIRE AREA A SHOT
AT SOME CONV...WITH LIKELY POPS NEEDED FOR ABOUT THE ERN HALF OF
THE CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TROF PULLS OUT MON NGT...BUT SOME LEFTOVER INSTABILITY WARRANTS
CHANCE POPS FOR THE OVRNGT. FINALLY SOME REAL RDGG OVER THE LAKES
ON TUE WHICH BEGINS TO SLIDE EAST. THIS SHD BRING DRY WX INTO THE
AREA INTO WED. THE RDG HAS A MINI OMEGA LOOK TO IT AS THE LOW
DEPARTS OFF NEW ENG AND YET ANOTHER CLSD H5 LOW MVES INTO THE WRN
LAKES.

THIS NEXT LOW APRCHS LTR WED. OF COURSE...TIMING IS CRITICAL FOR
THE ONSET OF PCPN AS THE MODELS SHOW A SHARP FNT EDGE TO THE CLDS
AND PCPN. FOR NOW...HAVE FLWD THE MODEL TIMING CLOSELY AND
INTRODUCED CHANCE POPS FOR THE FAR WRN ZONES WED AFTN. NAM SEEMS
A BIT OVERDONE WITH THE QPF AS THE WRM FNTL FEATURE AHD OF THE
LOW APRCHS...ESP CNSDRG THE NARROW TROF BETWEEN THE TWO RDGS. IN
ANY CASE...THE BULK OF ANY PCPN THAT FALLS WILL BE JUST AFTER THE
END OF THIS FCST PD.

ONCE AGAIN THE MODELS SHOWED GOOD RUN TO RUN CONSISTENCY ON TEMPS
SO ONLY SOME MINOR TWEAKS TO THE GRIDDED TEMPS WERE NEEDED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHGS NEEDED TO EXTNDD THIS GO ROUND. STILL EXPECTING TROF OVR
ERN HALF OF NATION...ADVERTISED BY BOTH GFS/ECMWF. CUD BE BRIEF
RIDGE FRI NGT INTO SATURDAY WITH WARMER THAN NORMAL TEMPS BUT
STILL LOOKING FOR CHC OF RAIN AS UPSTREAM H5 LOW SEND SPOKES OF
VORTICITY ROTATING INTO CWA. SEE NO REASON TO MONKEY WITH
POPS/TEMPS AS PATTERN RMNS VRY UNSETTLED. LONG TERM MODELS
INDICATE UPPER LOW CLOSES OFF AT SOME POINT ACRS THE EAST EARLY IN
THE WEEK.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
CONDS RANGE FM VFR TO LOW IFR EARLY THIS MRNG AS LOW STRATUS HAS
DVLPD AT KELM. EXPECT THIS TO PLAGUE TERMINAL THRU APPROX 13Z BFR
LIFTING...LEAVING VFR CONDS FOR RMNDR OF THE DAY.
ELSEWHERE...SITES WILL BE VFR WITH SCT-BKN CLDS 4-5KFT EXPECTED
THRU THE AFTN. CUD SEE SOME LIGHT SHOWERS AT SYR/RME EARLY THIS
MRNG.

TIMING/LOCATION IS STILL IFFY FOR TSTMS THIS AFTN. MOST LKLY
TERMINALS IMPACTED WITH BE SYR/RME WITH CHC FOR THUNDER AT
ITH/BGM/AVP. HV OPTED TO NOT INCLUDED ANY THUNDER CHC THIS AFTN AS
OF YET UNTIL CAN GAIN BETTER HANDLE ON DVLPMNT.

CUD SEE FOG DVLPMNT AT ELM/ITH/BGM LATE TONIGHT WITH MVFR/OCNL IFR
CONDS POSSIBLE.

WINDS GNRLY LGT/VRB FOR GOOD PART OF THE MRNG...THEN W-NW FLOW
ARND 5KTS LATER THIS AFTN AND EVNG.

OUTLOOK...
TUE THRU WED...GENERALLY VFR. EARLY MORNING IFR FOG AT
ELM EACH MRNG.
WED NGT THRU FRI...PSBL MVFR RESTRICTIONS IN -SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 15, 10:00 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 AM EDT MON JUN 15 2009

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-161500-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1100 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH HAIL AND STRONG WINDS THE
PRIMARY THREATS.

ANY STORMS SHOULD QUICKLY DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-055-PAZ038-161500-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
1100 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Jun 15, 11:10 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT MON JUN 15 2009

PAZ039-040-072-151700-
SUSQUEHANNA PA-WAYNE PA-
1210 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE AND EASTERN
SUSQUEHANNA COUNTIES...

* AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PLEASANT
  MOUNT...AND MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROWNDALE AT 1215 PM EDT...
  ALDENVILLE AT 1230 PM EDT...
  RILEYVILLE AND BETHANY AT 1245 PM EDT...
  RUTLEDGEDALE AT 1250 PM EDT...
  HONESDALE AND SEELYVILLE AT 1255 PM EDT...
  CALKINS AND BEACH LAKE AT 100 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jun 15, 12:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT MON JUN 15 2009

NYZ062-PAZ040-048-072-151800-
PIKE PA-SULLIVAN NY-WAYNE PA-
103 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...NORTHEASTERN PIKE
AND SOUTHWESTERN SULLIVAN COUNTIES...

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  HONESDALE...AND MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BEACH LAKE AT 110 PM EDT...
  NARROWSBURG AND HAWLEY AT 125 PM EDT...
  LAVA AT 130 PM EDT...
  KIMBLES AT 135 PM EDT...
  WESTCOLANG PARK AND TUSTEN AT 140 PM EDT...
  ROWLAND AT 145 PM EDT...
  BEAVER BROOK AT 150 PM EDT...
  LACKAWAXEN AT 155 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Wayne

When
June 15, 12:15 PM EST
Where
Wayne County, Beach Lake
Measured
0.88 in hail
Reported by
Post Office
Coordinates
41.600, -75.150

Hail, Wayne

When
June 15, 12:15 PM EST
Where
Wayne County, 1.55 mi E of White Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -75.190

Hail, Luzerne

When
June 15, 12:50 PM EST
Where
Luzerne County, Penobscot
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.170, -75.880

Hail, Luzerne

When
June 15, 12:55 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -75.880

Hail, Wayne

When
June 15, 3:10 PM EST
Where
Wayne County, Starlight
Measured
0.88 in hail
Reported by
Public
Coordinates
41.900, -75.330

Hail, Pike

When
June 15, 3:57 PM EST
Where
Pike County, Paupack
Measured
0.88 in hail
Reported by
Public
Coordinates
41.400, -75.200

Hail, Pike

When
June 15, 4:00 PM EST
Where
Pike County, Lords Vly
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.370, -75.070

Hail, Pike

When
June 15, 5:50 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -74.800

Hail, Pike

When
June 15, 5:50 PM EST
Where
Pike County, 2.08 mi W of Dingmans Ferry
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -74.920

Hail, Pike

When
June 15, 5:55 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
1.5 in hail
Reported by
Public
Coordinates
41.320, -74.800

Quarter size hail also fell. Hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181988, 181989, 181990, 181991, 181992, 181993, 181994, 181995, 181996, 181997.